Please help, I was diagnosed with Hyperthyroid, Postpartum Thyroiditis yesterday. I have been having increasing heart rate for the past 2 weeks. Today it has been really bad, all day hovering around 110, never going over 120...my blood pressure is on the high side too. My doctor called me in a beta blocker, Toporol XR and I have taken 50mg. It doesn't seem to be doing anything. Does this medicine take a bit longer to work because of extended release? I have my appt with Endo in 4 days, I can't feel like this for that long. Please tell me this will go away with the right treatment. Has anyone else experienced bad hyper symptoms?
Yah, thyroiditis is the pits. I had two episodes -one was actually a thyroid storm where I had to go to the ER and get IV beta blockers, and the second, a milder "storm" that I was started on the beta blockers by mouth. It took about 2 days to start working, and 5 days for feeling normal again. Monitor your temperature frequently over the next few days. If it starts climbing and your heart rate is going up with it, you need to go to the ER for intervention.
Were you taking hypothyroid meds during your pregnancy? And, if you were did you stop taking them after your baby was born? The meds can stay in your system up to 6 weeks post-partum, and if your levels returned to normal after the birth, this would explain the hyperthyroid state.
If you weren't told, do not nurse while taking the beta blocker. It will cross through breast milk and will dose your baby as well. Thyroiditis usually only takes 6 weeks to run its course, so if you desire to keep nursing, you can express and dispose of the milk until you aren't taking the meds. I hope this helps! ~MM
My body temp is fine, not even close to a fever. I have had zero thyroid problems untill now, I am 6 months postpartum. I also have PPD which I'm sure the two have to do with each other. I am not nursing. But yes this whole thing is scaring me. I already have issues with anxiety so anything that makes me feel bad I just worry and worry about it. I am going to check my BP and heartrate for the last time before I try to sleep, I hope its lower.
The beta blocker will help -it just needs a few days. Be careful when standing as it lowers your blood pressure and it takes your body a bit to adjust. If you don't stand up slowly for the first few weeks, you may get dizzy and fall over (or faint). Don't be surprised if you feel very lethargic at first too. This will pass. Also, don't just stop the meds cold-turkey. It needs to be tapered off over a couple weeks. Hang in there! You will find you are sleeping better too! Good health! ~MM
I was undergoing chemo for my liver (interferon treatment) when it jacked my immune system so high that it ticked off my thyroid. I did not know I had a low level autoimmune thyroiditis at the time and this forced it into Hashi's toxicosis. The storm began with thyroiditis (hyperthyroid) that was annoying but not bad (palpitations, diarrhea, feeling hot, insomnia, very anxious) and suddenly escalated. In a matter of hours I went from having a resting heart rate of 110/min to 160, my blood pressure went from 142/78 (high for me) to 180/100 and my body temp began climbing. It was over 102' F when the IV beta blocker began to work. I had a major headache and I began having chest pain. I felt Soooooo much better after the beta blocker began to work. It was so nice not to feel like my heart was trying to come out of my chest! I was on it for about 2 months, and then I "flipped" to hypothyroid and began to take Synthroid.
Keep an eye on your temp and your rate. If your rate gets over 120 at rest, you'd be wise to go to the ER for evaluation. If your blood pressure gets too high for too long, it can damage a lot of things. Hang in there! You are on a good enough dose that you should be feeling the effects any time. For now, stay away from caffeinated beverages, thin atmospheres, and antihistamines that speed your heart rate (like pseudofed). ~MM
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.